Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 35, NWS Great Falls, MT

August 15, 2014Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 15, 2014, 12:34 PM MDT for Lewis and Clark County, Montana. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2014, 12:34 PM MDT (18:34 UTC)
Expired
Aug 15, 2014, 1:02 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 96 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 12:44 PM MDTHAIL 1.258 W Helena, MTHEAVY RAIN WITH STORM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 12:26 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2014-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2014-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
867 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

029 
WUUS55 KTFX 151834
SVRTFX
MTC049-151915-
/O.NEW.KTFX.SV.W.0035.140815T1834Z-140815T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1234 PM MDT FRI AUG 15 2014

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 115 PM MDT

* AT 1230 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HELENA...
  AND MOVING NORTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHEASTERN LEWIS AND CLARK COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4695 11185 4679 11160 4657 11200 4657 11203
      4655 11203 4651 11209 4664 11227
TIME...MOT...LOC 1834Z 226DEG 22KT 4664 11208

HAIL...1.00IN
WIND...60MPH

$$
1 follow-up statement
217 
WWUS55 KTFX 151902
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT FRI AUG 15 2014

MTC049-151912-
/O.CAN.KTFX.SV.W.0035.000000T0000Z-140815T1915Z/
LEWIS AND CLARK MT-
102 PM MDT FRI AUG 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LEWIS AND CLARK
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4695 11185 4679 11160 4657 11200 4657 11203
      4655 11203 4651 11209 4664 11227
TIME...MOT...LOC 1902Z 226DEG 22KT 4676 11190

$$

WARANAUSKAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:08 PM MDT, 26 minutes earlier.

Area forecast discussion, Aug 15, 12:08 PM MDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1207 AM MDT Fri Aug 15 2014

AVIATION SECTION UPDATED

.UPDATE...

Two bands of light showers over north central MT are weakening.
Have raised POPs slightly through 18Z to account for one of these
bands over the Hill/Blaine county line. Drier air seen on WV is
circulating into southwest MT and will keep most areas dry until
late afternoon. Short term models suggest a subtle lobe of
vorticity presently over NE Oregon will rotate through north
central MT late this afternoon and early evening. Additionally,
models indicate convergence along a weak surface boundary crossing
the Continental divide around 00Z this evening. Expect a line of
thunderstorms to form along this boundary and advance across north
central Montana from around 00-06Z. Forecast soundings at CTB
provide around 1200 J/kg CAPE prior to thunderstorm development, so
heavy rain is possible with PW around 1.1 inches. Weak shear and a
tall- skinny CAPE profile do not support any more than a minimal
hail threat. Confidence in training or slow moving thunderstorms is
not high enough to warrant a Flash Flood watch with FF guidance of
1.2 to 2 inches over the forecast area. However, rainfall rates will
have to be monitored carefully this evening as precipitation
develops and ponding or street flooding possible. Inhere ted
forecast package already represents categorical POPS for our NW
zones this evening, so have not made any changes. PAN

&&

.AVIATION...
UPDATED 1755Z.
Upper-level low pressure system that was stationary over Washington/
Oregon now beginning to come east toward western Montana.
Increasing moisture and instability ahead of the low is already
generating scattered thunderstorms just west of the Continental
Divide, with storm coverage expected to expand into central Montana
this aftn.  Given the current analysis, have moved up the VCTS/TSRA
start times for KHLN/KCTB as conditions are destabilizing sooner
than earlier forecast.  Confidence for scattered storms west of KGTF
is high, but more marginal for storm coverage from KGTF eastward due
to several alternating bands of dry air and moisture.  However, will
keep mention of TSRA for remaining local terminals as several
forecast parameters have been trending toward more TSRA development
than past few days.  Storm activity should gradually dissipate from
west-to-east tonight.  Expect VFR conditions away from storms, but
MVFR and short-lived local IFR conditions possible close to any
stronger convective cells.
Waranauskas

&&

.PREV DISCUSSION...
/ISSUED 600 AM MDT Fri Aug 15 2014/
Today through Sunday...With the main upper level low pressure
continuing to spin over the Pacific Northwest...scattered showers
and thunderstorms will continue to move through the region over
the next few days. The heaviest rain this morning will affect
areas between Choteau and Cut Bank. Up to a 0.50 is possible from
the heaviest showers. With more upper level energy moving through
North Central MT late this afternoon/evening...another round of
showers and thunderstorms will move through the area. The best
area for storms later today is mainly north of a Boulder to White
Sulphur Springs line. Isolated thunderstorms will be possible over
the region on Saturday...as the upper level low slowly starts to
pull to our East. By Sunday...the upper level should be far enough
east that any showers/thunderstorms should be confined mainly to
areas northeast of Great Falls early in the day...but the storms
will spread back westward towards the Rockies by late in the day
as the airmass becomes unstable. Generally temperatures will be
seasonable over the next few days...with afternoon highs generally
in the lower to mid 80s across the region. Brusda

Sunday night through Friday...Models take an upper trough over
central Montana Sunday evening to eastern Montana Monday and into
the Dakotas Monday night. Still expect isolated to scattered showers
to affect the plains and adjoining mountains Sunday evening before
ending around midnight. Monday should be a mostly dry day as a weak
upper ridge develops over Idaho and western Montana. Then as has
been advertised an upper trough will be developing over the
northwest U.S. Models differ on the details of this development and
on weather disturbances embedded within the trough that will be
affecting the forecast area. In particular by Friday the GFS has an
upper trough over the Pacific Northwest. A disturbance ahead of the
upper trough develops into a closed low as it moves north through
western Montana Friday night. Associated with this the GFS has
precipitation amounts of a half-inch or more over the western
mountains. The ECMWF on the other hand has a more broad upper
trough. Due to model differences have gone with a general trend of
increasing the chances of precipitation from Tuesday into Thursday.
High temperatures from the upper 80s to low 90s Tuesday are expected
to cool to the low 60s to low 70s Friday. Blank

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  84  58  82  58 /  50  60  20  20
CTB  79  54  78  54 /  70  80  20  20
HLN  85  55  84  55 /  40  40  20  10
BZN  85  51  84  51 /  30  30  10  10
WEY  74  43  75  42 /  20  20  10  10
DLN  80  50  82  50 /  20  20  10  10
HVR  86  60  85  60 /  50  60  30  30
LWT  82  57  81  57 /  40  60  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

weather.gov/greatfalls
www.twitter.com/NWSGreatFalls
www.facebook.com/NWSGreatFalls

In the hours before

Special weather statement, Aug 15, 12:03 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1203 PM MDT FRI AUG 15 2014

MTZ008-015-151830-
BEAVERHEAD MT-MADISON MT-
1203 PM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND NORTHERN
BEAVERHEAD COUNTIES UNTIL 1230 PM MDT...

AT NOON MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES SOUTHWEST OF DIVIDE...OR 28 MILES
NORTHWEST OF DILLON...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WISE RIVER...GLEN AND
DEWEY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4589 11314 4589 11310 4582 11300 4577 11279
      4567 11269 4564 11268 4569 11257 4577 11249
      4575 11247 4575 11233 4561 11220 4535 11306
      4561 11329
TIME...MOT...LOC 1802Z 249DEG 35KT 4553 11299

PAN
Special weather statement, Aug 15, 12:25 PM MDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1225 PM MDT FRI AUG 15 2014

MTZ014-052-053-151915-
BROADWATER MT-CENTRAL AND SOUTHERN LEWIS AND CLARK MT-JEFFERSON MT-
1225 PM MDT FRI AUG 15 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEWIS AND CLARK...
NORTHERN JEFFERSON AND EXTREME NORTHWESTERN BROADWATER COUNTIES UNTIL
115 PM MDT...

AT 1218 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF HELENA...MOVING NORTHEAST AT 30
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HELENA...
   EAST HELENA AND  MONTANA CITY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4690 11172 4659 11166 4646 11219 4665 11231
TIME...MOT...LOC 1825Z 246DEG 26KT 4658 11211

WARANAUSKAS

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:18 PM MDTSpecial Weather StatementTFXGallatin42 min
Aug 15, 12:03 PM MDTSpecial Weather StatementTFXSilver Bow27 min
Aug 15, 12:25 PM MDTSpecial Weather StatementTFXBroadwater50 min
Aug 15, 12:42 PM MDTSpecial Weather StatementTFXLewis and Clark48 min
Aug 15, 12:47 PM MDTSpecial Weather StatementTFXSilver Bow43 min
Aug 15, 12:54 PM MDTSpecial Weather StatementTFXJefferson51 min
Aug 15, 12:57 PM MDTSevere Thunderstorm WarningTFXLewis and Clark48 min
Aug 15, 1:03 PM MDTSpecial Weather StatementTFXGlacier42 min
Aug 15, 1:24 PM MDTSpecial Weather StatementTFXBroadwater51 min
Aug 15, 1:36 PM MDTSevere Thunderstorm WarningTFXBroadwater, Jefferson, Lewis and Clark39 min
Aug 15, 1:50 PM MDTSpecial Weather StatementTFXBroadwater40 min
Aug 15, 2:01 PM MDTSpecial Weather StatementTFXCascade44 min
Aug 15, 2:06 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher39 min
Aug 15, 3:02 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 15, 3:13 PM MDTSpecial Weather StatementTFXFergus47 min
Aug 15, 3:29 PM MDTAreal Flood AdvisoryTFXCascade6 hr
Aug 15, 3:29 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin46 min
Aug 15, 3:34 PM MDTSpecial Weather StatementTFXPondera41 min
Aug 15, 3:40 PM MDTSpecial Weather StatementTFXCascade50 min
Aug 15, 4:04 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin41 min
Aug 15, 4:15 PM MDTSpecial Weather StatementTFXChouteau45 min
Aug 15, 4:42 PM MDTSpecial Weather StatementTFXJudith Basin48 min
Aug 15, 4:47 PM MDTSpecial Weather StatementTFXChouteau43 min

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.